New Jersey, 2009

Winter Storm and Winter Weather in New Jersey, March 1 to 2, 2009

March 1 to 2, 2009 · NWS PHI · 21 events in 21 counties and zones

A winter storm occurred across most of New Jersey from the late afternoon of the 1st into the late afternoon of the 2nd. About six to twelve inches of snow fell across the region, with some locally higher amounts near the coast and lower amounts in Mercer, Somerset and Sussex Counties.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A winter storm occurred across most of New Jersey from the late afternoon of the 1st into the late afternoon of the 2nd. About six to twelve inches of snow fell across the region, with some locally higher amounts near the coast and lower amounts in Mercer, Somerset and Sussex Counties. Many snow emergencies were declared. The combination of strong winds and heavy snow made travel difficult at best and made it tough for road crews to keep thoroughfares opened. New Jersey State Police reported more than 500 crashes throughout the state from the start of the event through 330 p.m. EST on the 2nd. There were many fender benders, spin-outs and slides into other vehicles. The Mid-Atlantic AAA responded to 2,600 calls for assistance throughout their region. All schools as well as many county and municipal offices and businesses, restaurants and factories were closed on Monday March 2nd. Even Rutgers and Rowan Universities were closed. New Jersey state workers had a two hour delayed opening and early dismissal on the 2nd. Clean-up from the storm was estimated to cost the state about seven million dollars. Many meetings and sporting events were postponed on the 2nd. Many New Jersey Transit buses and trains were delayed. Schools did not reopen until the 3rd in Salem and Cumberland Counties and not until the 4th in Monmouth County. | |Snow began across the southeast part of the state during the late afternoon on the 1st and spread into the northern part of the state by late in the evening. The snow fell heavy at times during the evening and overnight as gravity wave bands of heavier snow moved through the eastern part of the state. Snow of generally lighter intensity fell during the day on the 2nd, before it ended during the late afternoon.| |In Somerset County, about twenty accidents occurred on Interstates 287 and 78. In Mercer County, about 15 crashes occurred on Interstates 95, 195 and 205. In Burlington County, a jackknifed tractor trailer closed two southbound lanes of Interstate 295 around 10 a.m. EST on the 2nd. In Camden County, a Brinks Truck overturned on New Jersey State Route 42 in Blackwood. In Gloucester County, a truck accident on U.S. Route 322 wrecked the front yard of a home in Harrison Township. In Atlantic County, twenty-three accidents were reported on the Atlantic City Expressway. In Cumberland County, 70 accidents were reported and included a disabled truck that blocked the Vineland exit of New Jersey State Route 55. In Cape May County, a head on collision on the George Redding Bridge caused injuries.

Snowfall totals included 13.5 inches in Colts Neck (Monmouth County), 13.0 inches in Wall (Monmouth County) and Bayville (Ocean County), 12.9 inches in Vineland (Cumberland County), 12.5 inches in Freehold (Monmouth County) and Barnegat Light (Ocean County), 12.4 inches in Northfield (Atlantic County), 11.5 inches in Malaga (Gloucester County), 11.3 inches in Atlantic City (Atlantic County), 11.0 inches in Point Pleasant (Ocean County), 10.6 inches in Hopatcong (Sussex County), 10.5 inches in New Lisbon (Burlington County), Eldora (Cape May County), Marcella (Morris County) and Whiting (Ocean County), 9.8 inches in Califon (Hunterdon County), 9.6 inches in Hammonton (Atlantic County), 9.5 inches in Seaville (Cape May County), 9.4 inches in Cream Ridge (Monmouth County), 9.0 inches in Mount Holly (Burlington County) and Woodbine (Cape May County), 8.9 inches in Stewartsville (Warren County), 8.5 inches in Millville (Cumberland County) and Butler (Morris County), 8.3 inches in Hackettstown (Warren County), 7.2 inches in Sicklerville (Camden County), 6.9 inches in White House Station (Hunterdon County), 6.8 inches at the Atlantic City International Airport, 6.7 inches in North Plainfield (Somerset County), 6.5 inches in Sewell (Gloucester County) and New Brunswick (Middlesex County), 6.1 inches in Parsippany (Morris County), 6.0 inches in West Cape May (Cape May County) and Newton (Sussex County), 5.6 inches in Maple Shade (Burlington County), 5.5 inches in Metuchen (Middlesex County), 5.2 inches in Somerdale (Camden County), 5.1 inches in Ewing (Mercer County) and 5.0 inches in Hamilton Square (Mercer County) and Hillsborough (Somerset County).

The winter storm was caused by a nor'easter that moved east of the region. The nor'easter low pressure system moved from the Georgia and South Carolina border at 7 a.m. EST on the 1st to about 150 miles east of the Atlantic City coast at 7 a.m. EST on the 2nd. It was passing through the Canadian Maritimes during the morning of the 3rd. Heavy snow bands associated with the gravity wave occurred during the pre-dawn hours on the 2nd when most of the heaviest snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 1, 3:51 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 1, 3:51 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 PM EST SUN MAR 1 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHEAST ALONG THE EASTERN SEABOARD
TONIGHT AND THEN PASS TO THE EAST OF NEW JERSEY MONDAY BEFORE
MOVING UP OVER MARITIME CANADA LATE ON MONDAY NIGHT. HIGH
PRESSURE IS THEN FORECAST TO BUILD IN FROM THE WEST FOR THE MID
WEEK PERIOD. A WARM FRONT FROM THE SOUTHWEST IS FORECAST TO ARRIVE
LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
THE WINTER STORM WILL ARRIVE THIS EVENING.

SNOW SLEET AND RAIN WILL CONTINUE TO HEAD NORTHWARD ACROSS THE
EASTERN MARYLAND SHORE AND CENTRAL DELAWARE THIS EVENING. IT WILL
CONTINUE TO MOVE NORTHWARD AND SHOULD ARRIVE IN THE FORM OF ALL
SNOW WHEN IT GETS TO WILMINGTON DELAWARE AND THE PHILADELPHIA
METROPOLITAN AREA BETWEEN 5 AND 7 PM. THE SNOW WILL THEN SPREAD
NORTHWARD THROUGHOUT THE AREA BY 10 PM.

MODELS ARE IN GENERAL AGREEMENT WITH THIS SYSTEM WITH SOME SUBTLE
DIFFERENCES, MAINLY IN PTYPE SOUTH. FOLLOWING TRENDS AND AFTER A
LOOK AT THE GFS WHICH SHOWS SOME WARMING AT H8 IN THE MIDDLE OF
THE NIGHT, IT LOOKS AS THOUGH THERE WILL BE SOME MIXED PCPN ALONG
THE COAST AND EXTREME SOUTHERN DELAWARE FOR A GOOD PORTION OF THE
EVENT EARLY TONIGHT. EVEN SO, THE PCPN DOWN THERE SHOULD START AS
A MIXED PCPN EVENT, THEN TURN TO SNOW FOR AWHILE THIS EVENING,
THEN MIX AGAIN OVERNIGHT BEFORE TURNING TO ALL SNOW EARLY MONDAY
MORNING. OVER THE REST OF THE AREA, PROFILES INDICATE A SNOW
EVENT, HOWEVER, SOME LEFTOVER WARMTH FROM THE DAYTIME COULD ALLOW
FOR SOME SLEET OR EVEN SOME LIGHT RAIN AT THE ONSET OF PCPN THIS
EVENING UP TO WILMINGTON. FARTHER NORTH...ALL SNOW IS FORECAST.

AS ARCTIC HIGH PRESSURE TRIES TO BUILD IN FROM THE WEST WHILE THE
LOW MOVES BY TO THE EAST, THE WINDS INCREASE LATE TONIGHT AND
REMAIN GUSTY ON MONDAY. THIS COMBINED WITH THE SNOW SHOULD MEAN
BLOWING AND DRIFTING SNOW LATE TONIGHT AND MONDAY. THE SNOW MAY
START OUT MOIST THIS EVENING, BUT IT SHOULD BECOME DRY AND
FLUFFY LATE TONIGHT ALLOWING FOR IT TO GET BLOWN AROUND BY THE
WINDS LATER TONIGHT AND MONDAY.

SNOWFALL AMOUNTS WERE TWEEKED A BIT LOWER THIS CYCLE AS QPF
AMOUNTS DONT LOOK QUITE AS HIGH AS PREVIOUSLY FCST. THE SNOW
SHOULD FALL HEAVY AT TIMES TONIGHT, BUT THERE LOOKS LIKE THERE MAY
BE A LULL IN THE PCPN LATE AS WE LOSE SOME OF THE INFLUENCE OF THE
OFFSHORE LOW. HOWEVER, AS THE UPPER LOW CROSSES MONDAY MORNING,
THERE COULD BE SOME MESOSCALE BANDING AND THIS COULD ENHANCE
SNOWFALL RATES ONCE AGAIN. THEREFORE, EVEN THOUGH SNOW MAY LIGHTEN
UP LATE, WE SHOULD NOT THINK THE STORM IS OVER.

I DID NOT DROP SNOWFALL AMOUNTS THAT MUCH DUE TO THE LOWER QPF
FCST SINCE I EXPECT SNOW RATIOS TO BE AS HIGH AS 12:1 AND MAYBE
15:1.

ONE LAST ITEM, I WOULD NOT BE SURPRISED TO HEAR ABOUT ISOLATED
EMBEDDED TSTMS. IF IT HAPPENS, IT COULD OCCUR AT 2 DIFFERENT
TIMES, ONCE WITH THE STRONG LIFT MOVING NORTH FROM VA/NC AND AGAIN
AS THE UPPER LOW MOVES THROUGH ON MONDAY MORNING.

BEHINE THE UPPER LOW...ON MONDAY AFTERNOON, THE SNOW SHOULD TAPER
OFF TO SCATTERED SNOW SHOWERS. MEANWHILE, THE ARCTIC HIGH BUILD IN
FROM THE WEST AND BITTERLY COLD AIR ARRIVES. TEMPERATURES MAY FALL
THROUGH THE DAY ON MONDAY WITH THE COLD ADVECTION AND WIND CHILLS
WILL MAKE IT FEEL BELOW ZERO NORTH AND

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
WITH A FRESH SNOW COVER EXPECTED TO BE IN PLACE, AND THE MAV/MET
GUIDANCE INITIALLY WITHOUT THE SNOW COVER, THE COLDER OF THE
GUIDANCE WAS USED TO FCST TEMPERATURES AS ARCTIC HIGH PRESSURE
BUILD IN FROM THE WEST. WHAT MIGHT KEEP TEMPERATURES FROM GETTING
EVEN COLDER WILL BE THE GUSTY WINDS THAT SHOULD PREVENT IDEAL
RADIATION FROM MAKING IT EVEN COLDER AT NIGHT ON MONDAY NIGHT.
HOWEVER, AS THE AIRMASS MODIFIES A BIT TUESDAY NIGHT, THE HELPFUL
RADIATIVE EFFECTS OF THE SNOW SHOULD MAKE IT AS COLD OR MAYBE
COLDER THAN MONDAY NIGHT.

OTHERWISE, THE HIGH BUILDING IN FROM THE WEST SHOULD BRING MOSTLY
CLEAR SKIES.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
TEMPERATURES CONTINUE TO REBOUND AS AN AREA OF HIGH PRESSURE MOVES
ACROSS THE EASTERN UNITED STATES MIDWEEK, ALLOWING FOR SOME NICE DRY
WEATHER. TEMPERATURES WEDNESDAY WILL BE MAINLY IN THE 30S BUT WILL
WARM ON THURSDAY AND FRIDAY, NEAR NORMAL CONDITIONS, INTO THE 40S
ACROSS THE REGION.

AS THE HIGH MOVES OFF TO THE SOUTHEAST AND EVENTUALLY OFF THE
CAROLINA COAST, A LOW PRESSURE SYSTEM WILL DEVELOP OVER THE CENTRAL
PLAINS. THE WARM FRONT FROM THIS LOW WILL APPROACH THE REGION FROM
THE SOUTHWEST LATE THURSDAY, CROSSING ON FRIDAY. THE FRONT WILL THEN
BE PUSHED BACK SOUTH AS A COLD FRONT SATURDAY. THIS SYSTEM WILL
BRING A CHANCE FOR RAIN AND SNOW THROUGH THE WEEKEND. ANOTHER SYSTEM
WILL DEVELOP IN THE PLAINS STATES AND WORK ITS WAY EASTWARD FOR THE
END OF THE WEEKEND.

WITH THE AMOUNT OF ACTIVITY IN THE NEAR TERM, WE CHOSE TO USE HPC
GUIDANCE WITH CONTINUITY THROUGHOUT THE FORECAST PERIOD.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A MODERATE NOREASTER WILL BE AFFECTING THE AREA TONIGHT AND MONDAY.
THE CURRENT MVFR CONDS AT MOST OF OUR TAF SITES WILL BE
DETERIORATING TO IFR THIS EVENING AS THE STORM WINDS UP...AND
EVENTUALLY LIFR OVERNIGHT WITH VSBYS 1/2 TO 3/4 MILES IN MODERATE
SNOW AND CIGS BELOW 1000 FT. THIS IS EXPECTED TO BE PREVAILING COND
FOR MUCH OF THE NIGHT. STRONG NNE WINDS WILL CAUSE PROBLEMS WITH
BLOWING SNOW. RDG AND ABE ARE FARTHER FROM THE STORM CENTER AND
SHOULD LESS SEVERE CONDS AND FOR A SHORTER TIME.

CONDS SHOULD IMPROVE SOMEWHAT LATE TONIGHT AS THE MAIN BAND OF SNOW
MOVES NORTH OF THE AREA. HOWEVER...SOME LIGHT TO OCCASIONALLY MDT
SNOW SHOULD CONT THROUGH THE MORNING...AND STRONG GUSTY WINDS WILL
CONTINUE FROM THE NNW RESULTING IN BLOWING SNOW. BY MIDDAY THE
PRECIP SHOULD BE MOSTLY OVER AND CONDS SHOULD IMPROVE TO HIGH MVFR
OR VFR DURG THE AFTERNOON. STRONG NW WINDS WILL CONTINUE HOWEVER
WITH GUSTS 25 TO 30 KT.

OUTLOOK...
WINDS SHOULD DIE DOWN BY WEDNESDAY AS HIGH PRESSURE MOVES OVER THE
EAST COAST. WEATHER SHOULD BE GENERALLY BENIGN FOR THE REST OF THE
WEAK.

&&

.MARINE...
A MODERATE NOREASTER WILL BE HEADING ACROSS CAPE HATTERAS THIS
EVENING AND THEN NE TO NEAR CAPE COD BY TOMORROW AFERNOON. THE
SURFACE LOW CENTER IS NOT PARTICULARLY DEEP BUT THERE IS A STRONG
PRESSURE GRADIENT BETWEEN THE LOW AND HIGH PRESSURE CENTERED N OF
THE GRTLKS. THUS NE WINDS ARE FCST TO INCREASE TO GALE FORCE TONIGHT
AS THE LOW MOVES OFF CAPE HAT AND THEN BACK TO THE NW AS THE LOW
MOVES N OF THE COASTAL WATERS MONDAY MORNING. WINDS WILL DECREASE
SMWHT LATER MON AFTERNOON BUT STRONG SMALL CRAFT CONDS WILL LIKELY
CONTINUE THROUGH MONDAY NIGHT AND MUCH OF TUESDAY AS THE HIGH
PRESSURE BUILDS IN FROM THE WEST.

SEAS ARE ALREADY RUNNING RATHER HIGH...11 FT AT THE DEL BAY BUOY
44009...BECAUSE OF PERSISTENT NE WINDS. INCREASING WINDS WILL BUILD
THE SEAS FURTHER TONIGHT. AS WINDS BACK TO THE NW MON MORNING THE
FETCH BECOMES SHORTER AND SEAS SHOULD BEGIN TO SUBSIDE. SEAS WILL
CONTINUE TO GRADUALLY DIMINISH THROUGH TUE AND TUE NIGHT ALONG WITH
THE WINDS.

MIXED PRECIP WILL DEVELOP OVER THE FORECAST WATERS THIS EVENING AND
THEN BECOME MOSTLY SNOW OVERNIGHT. HEAVY SNOW AT TIMES WILL RESULT
IN SEVERELY RESTRICTED VSBYS.

&&

.TIDES/COASTAL FLOODING...
SOME MINOR COASTAL FLOODING IS EXPECTED TONIGHT AROUND THE TIME OF
HIGH TIDE. TIDES ARE ALREADY RUNNING 1 TO 1.5 FT ABOVE NORMAL DUE TO
THE SUSTAINED NE WINDS. STORM SURGE IS FCST TO INCREASE TO 2 FT OR
SLIGHTLY HIGHER OVERNIGHT ALONG THE NJ AND DE ATLANTIC COAST AS NNE
WINDS INCREASE TO GALE FORCE ON THE W SIDE OF THE DEEPENING LOW
PRESSURE. ALSO THE WINDS MAY TEND TO PUSH WATER AGAINST THE S SIDE
OF DELAWARE BAY. THE MAIN THREAT WILL BE AROUND NEXT HIGH TIDE WHICH
WILL BE AROUND MIDNIGHT ALONG THE ATLANTIC COAST...AND A COUPLE OF
HOURS LATER ON THE DELAWARE BAY. BY THE NEXT HIGH TIDES WINDS WILL
HAVE SHIFTED TO OFFSHORE THUS ELIMINATING THE FLOODING THREAT.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR PAZ054-055-
     060>062-067>071.
NJ...WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR NJZ001-007>010-
     012>015-017>020-026-027.
     WINTER STORM WARNING UNTIL 2 PM EST MONDAY FOR NJZ016-021>025.
     COASTAL FLOOD ADVISORY FROM 9 PM THIS EVENING TO 5 AM EST
     MONDAY FOR NJZ012>014-020-022>027.
DE...WINTER STORM WARNING UNTIL 2 PM EST MONDAY FOR DEZ001>004.
     COASTAL FLOOD ADVISORY FROM 9 PM THIS EVENING TO 5 AM EST
     MONDAY FOR DEZ002>004.
MD...WINTER STORM WARNING UNTIL 2 PM EST MONDAY FOR MDZ008-012-015-
     019-020.
MARINE...GALE WARNING FROM 10 PM THIS EVENING TO 4 PM EST MONDAY FOR
     ANZ450>455.
     GALE WARNING UNTIL 4 PM EST MONDAY FOR ANZ430-431.

&&

SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...MEOLA
AVIATION...AMC
MARINE...AMC
TIDES/COASTAL FLOODING...AMC
Hazardous weather outlook, Mar 1, 2:59 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
259 PM EST SUN MAR 1 2009

NJZ001-007>010-015-017>019-PAZ054-055-060>062-067>071-022000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
259 PM EST SUN MAR 1 2009

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-012-015-019-020-NJZ016-021-022000-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-
CUMBERLAND-
259 PM EST SUN MAR 1 2009

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012>014-020-026-027-022000-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
259 PM EST SUN MAR 1 2009

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-NJZ022>025-022000-
KENT-INLAND SUSSEX-DELAWARE BEACHES-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
259 PM EST SUN MAR 1 2009

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-022000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
259 PM EST SUN MAR 1 2009

...GALE WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Eastern Cape May

When
March 1, 5:00 PM EST to March 2, 11:00 AM EST
Where
Eastern Cape May forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Storm, Western Cape May

When
March 1, 5:00 PM EST to March 2, 11:00 AM EST
Where
Western Cape May forecast zone
Reported by
Trained Spotter
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Storm, Cumberland

When
March 1, 5:00 PM EST to March 2, 2:00 PM EST
Where
Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Winter Storm, Eastern Atlantic

When
March 1, 5:00 PM EST to March 2, 11:00 AM EST
Where
Eastern Atlantic forecast zone
Reported by
Trained Spotter
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Storm, Western Atlantic

When
March 1, 5:00 PM EST to March 2, 11:00 AM EST
Where
Western Atlantic forecast zone
Reported by
Trained Spotter
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Storm, Southeastern Burlington

When
March 1, 5:00 PM EST to March 2, 2:00 PM EST
Where
Southeastern Burlington forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Storm, Salem

When
March 1, 6:00 PM EST to March 2, 5:00 PM EST
Where
Salem forecast zone
Reported by
Trained Spotter
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Storm, Gloucester

When
March 1, 6:00 PM EST to March 2, 5:00 PM EST
Where
Gloucester forecast zone
Reported by
Trained Spotter
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Storm, Camden

When
March 1, 6:00 PM EST to March 2, 5:00 PM EST
Where
Camden forecast zone
Reported by
Trained Spotter
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Storm, Northwestern Burlington

When
March 1, 6:30 PM EST to March 2, 5:30 PM EST
Where
Northwestern Burlington forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Storm, Western Ocean

When
March 1, 6:30 PM EST to March 2, 2:00 PM EST
Where
Western Ocean forecast zone
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Storm, Eastern Ocean

When
March 1, 7:00 PM EST to March 2, 2:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Storm, Eastern Monmouth

When
March 1, 8:00 PM EST to March 2, 1:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
Trained Spotter
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Storm, Western Monmouth

When
March 1, 8:00 PM EST to March 2, 1:00 PM EST
Where
Western Monmouth forecast zone
Reported by
Trained Spotter
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Storm, Hunterdon

When
March 1, 8:00 PM EST to March 2, 1:00 PM EST
Where
Hunterdon forecast zone
Reported by
Trained Spotter
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
March 1, 8:00 PM EST to March 2, 1:00 PM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
March 1, 8:00 PM EST to March 2, 1:00 PM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Storm, Middlesex

When
March 1, 8:00 PM EST to March 2, 1:00 PM EST
Where
Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
March 1, 10:00 PM EST to March 2, 5:00 PM EST
Where
Morris forecast zone
Reported by
Trained Spotter
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
March 1, 10:00 PM EST to March 2, 5:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
March 1, 10:00 PM EST to March 2, 5:00 PM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159665, 159666, 159667, 159672, 159673, 159674, 159669, 159670, 159671, 159676, 159678, 159679, 159680, 159681, 159682, 159686, 159687, 159688, 159683, 159684, 159685.